Tinnitus, or ringing in the ears, has a vast number of potential causes. The cause of a person’s tinnitus may never be identified, or it may be tied to another health condition. Tinnitus causes can be due to hearing damage, problems with the auditory nerve, damage to the parts of the brain that control the sense of hearing, or other health conditions. Tinnitus is more of a symptom than a disease in itself; however, in severe cases it can be very annoying, distracting and even debilitating. Some of the many possible tinnitus causes include:
Hearing Damage From Noise Exposure
One of the most common tinnitus causes is hearing damage due to excessive noise exposure. A person may experience tinnitus temporarily after experiencing a large amount of noise, such as the noise levels found at a rock concert. Chronic excessive noise exposure may be more important in developing lasting tinnitus than acute noise exposure. This type of chronic excessive noise exposure may be encountered at certain workplaces where industrial machinery is used. Using firearms can also damage hearing if hearing protection is not used. These days, using mp3 players or portable CD players with headphones too loudly for prolonged periods of time is a main cause of noise-induced hearing loss.
Hearing Loss Due to Aging
Hearing loss is more common in people over the age of sixty. Tinnitus may or may not accompany this age-related hearing loss.
Blockage of Earwax
Earwax, or cerumen, normally functions to trap dirt and other pollutants in the ear canal and slowly push them out. Earwax also naturally creates an environment that is chemically more hostile to bacterial growth, reducing the risk of ear infections. However, in some cases, earwax can build up in the ear canal and create a blockage. Once an earwax blockage occurs, it is not likely that it will come out on its own; hearing loss and tinnitus may occur when the ear canal is blocked with earwax.
In some people, the small bones of the middle ear stiffen more than they are supposed to and can affect hearing and cause tinnitus. This condition is called otosclerosis, and it is a hereditary problem.
The temporomandibular joint, the joint between the lower jaw and temporal bone of the skull, can cause tinnitus when it is not working properly. Other symptoms of TMJ problems are the jaw bone “popping,” soreness of the jaw, pain, and possible headache.
Meniere’s disease is an uncommon inner ear problem that can cause tinnitus.
Depression and high levels of stress can both aggravate tinnitus, making an existing problem with tinnitus worse.
Any head injury that affects the inner ear, the parts of the brain that are responsible for the sense of hearing, or the auditory cranial nerves can cause tinnitus and other hearing problems. Tinnitus caused by head injuries is different from tinnitus caused by hearing damage, because it will usually only occur on one side, opposed to bilaterally.
Acoustic neuroma is a benign tumor that grows on the auditory cranial nerve and interferes with auditory signals between the ear and the brain. This can cause tinnitus, and it usually only occurs unilaterally.
Other Kinds of Tumors
Other types of tumors in the head and neck may affect hearing and cause tinnitus if they are growing next to blood vessels that may supply the ear.
High Blood Pressure
High blood pressure, or hypertension, can increase the intensity of tinnitus.
Turbulent blood flow in an artery or vein in the neck, such as the jugular vein or carotid artery, can cause tinnitus. This turbulence can be caused by narrowing of these blood vessels, or a small kink in the blood vessels.
Arteriovenous malformation, or AVM, is a deformity of capillaries. If this occurs in the right location, this has the potential to cause tinnitus on one side.
Narrowing of blood vessels due to high cholesterol levels and other factors can eventually lead to tinnitus due to higher blood pressure and increased blood turbulence in blood vessels in the head and neck. This type of tinnitus is heard along with the heart beats, in a pulsing pattern.
Tinnitus is a side effect of some medications, and some medications can make existing cases of tinnitus worse. This tinnitus is usually temporary and goes away if the medication is stopped. Examples of medications that may cause tinnitus are abnormally high doses of aspirin, certain cancer medications, diuretics, certain antibiotics, quinine and chloroquine.